Nevada, 2011Flash Flooding and Hail in Nevada, September 13 to 16, 2011
September 13 to 16, 2011 · NWS VEF · 11 events in 2 counties and zones
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $327,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 12, 9:53 PM PST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 12, 9:53 PM PST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 PM PDT MON SEP 12 2011
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE
OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT.
HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND
WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL.
&&
.AVIATION...FOR MCCARRAN...A FEW SHRA/TSRA DEVELOPED IN AND NEAR THE
LAS VEGAS VALLEY AROUND 05Z AND SHOULD CONTINUE THROUGH 08Z. THE
ODDS OF A STORM AT THE AIRPORT COMPLEX DURING THIS TIME FRAME ARE
LOW...BUT LIGHTNING IN THE VICINITY IS POSSIBLE SO WILL KEEP A VCTY
TSRA IN THE TAF FOR THIS TIME PERIOD. OUTFLOW FROM ACTIVITY COULD
CAUSE ERRATIC WIND SHIFTS PRIOR TO 08Z TUESDAY. OTHERWISE AFTER 08Z
TUESDAY THINGS SHOULD STAY DRY OVERNIGHT WITH SCT-BKN CLOUDS AOA
10K-12K FEET AND WINDS TRENDING TOWARDS TYPICAL DIURNAL DIRECTIONS
AT 10 KTS OR LESS. THE NEXT PERIOD FOR ACTIVE WEATHER SHOULD BE FROM
AROUND 17Z TUESDAY ONWARDS TO AROUND 06Z WEDNESDAY WHEN SHRA/TSRA
ARE EXPECTED TO DEVELOP IN AND AROUND THE LAS VEGAS VALLEY. THE
STEERING FLOW WILL PROMOTE ACTIVITY MOVING IN TO THE VALLEY FROM THE
SOUTHWEST SO ANY STORMS THAT DEVELOP OVER THE SPRING MOUNTAINS AND
THE MCCULLOUGH RANGE WILL HAVE THE POTENTIAL TO DIRECTLY OR
INDIRECTLY AFFECT THE AIRPORT COMPLEX. GUSTY AND ERRATIC WINDS AND
REDUCED CIGS AND VSBY WILL BE POSSIBLE AND THE TEMPO GROUP INDICATES
THE MOST LIKELY TIME FRAME TO SEE TSRA AT THE AIRPORT. THE APPROACH
CORRIDORS WILL SEE TSRA AROUND EARLY TONIGHT AND AGAIN FROM LATE
TUESDAY MORNING INTO TUESDAY EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA AROUND SHOULD DIMINISH IN COVERAGE BY 08Z
TUESDAY. ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE THE REMAINDER OF
TONIGHT AND TUESDAY MORNING BEFORE 17Z...ACTIVITY IS EXPECTED TO
INCREASE IN AREAL COVERAGE AFTER 17Z TUESDAY AND LAST INTO TUESDAY
EVENING. THE MOST ACTIVE AREAS FOR SHRA/TSRA ON TUESDAY AFTERNOON
AND EVENING LOOK TO BE IN MOHAVE...CLARK...LINCOLN...SOUTHERN NYE
AND EASTERN SAN BERNARDINO COUNTIES AS WELL AS OVER THE SOUTHERN
SLOPES OF THE EASTERN SIERRA NEVADA AND IN THE OWENS VALLEY. THE
MAIN ISSUES IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND
REDUCED CIGS/VSBY. OTHERWISE SCT-BKN CLOUDS AOA 8K-12K FEET ARE
EXPECTED WITH WINDS FAVORING DIURNAL WIND DIRECTIONS.
.PREVIOUS DISCUSSION...
ISSUED AT 910 PM PDT MON SET 12 2011
.UPDATE...ISOLATED THUNDERSTORMS CONTINUING ACROSS MUCH OF THE
SOUTHEAST PORTION OF THE CWA THIS EVENING WITH ISOLATED COVERAGE
EXPECTED TO OVERNIGHT AS UPPER LOW REMAINS OVER/ALONG THE SOUTHERN
CALIFORNIA COAST. THUS UPDATES ARE NOT EXPECTED THIS EVENING AS THE
SHORT TERM TRENDS CONTINUE ON TRACK.
.PREVIOUS DISCUSSION...
325 PM PDT MON SEP 12 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION HAS BEEN A
LITTLE SLOW TO DEVELOP TODAY EXCEPT OVER MOHAVE COUNTY. NOW THAT
TEMPERATURES HAVE EXCEEDED THE CONVECTIVE THRESHOLD...FAVORABLE
VERTICAL SHEER PROFILES HAVE DECREASED SOMEWHAT FROM THIS MORNING
THOUGH SOME THUNDERSTORMS COULD BECOME FAIRLY WELL ORGANIZED
ESPECIALLY OVER SOUTHERN CLARK AND CENTRAL MOHAVE COUNTIES. THE MAIN
WEATHER MAKER THROUGH WEDNESDAY WILL BE THE UPPER LOW ALONG THE
SOUTHERN CALIFORNIA COAST WHICH IS FORECAST TO SLOWLY MOVE INLAND
AND LIFT TO THE EAST OR NORTHEAST TUESDAY AND WEDNESDAY. RECENT
WATER VAPOR LOOPS SHOWED A LARGE SHORTWAVE ROTATING DOWN THE
BACKSIDE OF THE LOW AND THIS IS FORECAST TO ROUND THE BASE OF THE
LOW AND EJECT ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES
TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THERE IS SOME DIFFERENCE
BETWEEN THE NAM AND GFS SOLUTIONS WITH THE MOISTURE AND PRECIP
POTENTIAL WITH NAM BEING MORE AGGRESSIVE THAN THE GFS. GIVEN THE
MOISTURE AND INSTABILITY ALREADY IN PLACE...POPS WERE INCREASED
ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTY TUESDAY AS DYNAMIC
SUPPORT SHOULD HELP INITIATE STORMS WITHOUT NEEDING AS MUCH HELP
FROM SURFACE HEATING. THE CENTER OF THE LOW IS THEN FORECAST TO
SLOWLY MOVE ACROSS SOUTHERN NEVADA INTO NORTHERN ARIZONA TUESDAY
NIGHT THROUGH WEDNESDAY WHICH WILL KEEP MOISTURE CIRCULATING
OVERHEAD THEN DECEASING A LITTLE THURSDAY BEHIND THE SYSTEM.
TEMPERATURES WILL REMAIN BELOW NORMAL AND WILL BE HELD DOWN
ESPECIALLY WHERE DENSE CLOUD COVER AND PRECIPITATION DEVELOPS.
CONFIDENCE IN BEING WITHIN 3 DEGREES AT ANY PARTICULAR POINT TUESDAY
AND WEDNESDAY IS NOT REAL HIGH.
.LONG TERM...FRIDAY THROUGH MONDAY...MODELS AND ENSEMBLES DIVERGE
QUITE A BIT IN THE EXTENDED TIME FRAME. THERE IS GOOD AGREEMENT THAT
ANOTHER TROUGH WILL PUSH ONSHORE FRIDAY...BUT WHAT HAPPENS AFTER
THAT IS A MATTER OF DEBATE. THERE ARE THREE GENERAL
POSSIBILITIES...THE TROUGH WEAKENS AND SWINGS THROUGH AS STRONG HIGH
PRESSURE BUILDS IN BEHIND IT...THE TROUGH SPLITS AND THE NORTHERN
PART EXITS WHILE THE SOUTHERN PART FORMS A CUTOFF LOW WHICH MEANDERS
OVER THE DESERT SOUTHWEST...OR THE TROUGH SPLITS BUT THE CUTOFF
PORTION RETROGRADES BACK OVER THE OCEAN. FORECAST WILL REFLECT A
BLEND OF SCENARIOS ONE AND THREE...WITH SLIGHT CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS OVER THE NORTHERN AND EASTERN ZONES FRIDAY
AND SATURDAY...WITH A DRY FORECAST THEREAFTER. FORECASTING
TEMPERATURES PRETTY CLOSE TO NORMAL...BUT IF SCENARIO ONE
VERIFIES...WARMER CONDITIONS WOULD RESULT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
AVIATION...STACHELSKI
UPDATE...JENSEN
PREV DISCUSSION...ADAIR/MORGAN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 4:02 AM PST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 AM PDT MON SEP 12 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-130900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
502 AM PDT MON SEP 12 2011 /502 AM MST MON SEP 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AND TONIGHT. HEAVY RAIN...HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS
THAT DEVELOP OVER NORTHEAST CLARK AND LINCOLN COUNTIES IN SOUTHERN
NEVADA AND MOHAVE COUNTY IN NORTHWEST ARIZONA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. HEAVY RAIN AND HAIL WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 13, 12:11 AM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
111 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL HUALAPAI MOUNTAIN 35.10N 113.89W
09/13/2011 E0.50 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED HAIL UP TO DIME SIZE ON HUALAPAI
MOUNTAIN.
&&
STACHELSKIEvent by event
6 flash flood, 2 lightning, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Clark
- When
- September 13, 1:00 AM PST to 1:30 AM PST
- Where
- Clark County, 0.38 mi SSE of Boulder Jct to 6.08 mi N of Las Vegas N Air Term
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 36.075, -115.198
Lightning struck numerous trees and at least one home.
Thunderstorm Wind, Clark
- When
- September 13, 2:10 AM PST
- Where
- Clark County, Las Vegas
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.170, -115.150
Thunderstorm winds knocked down power lines in downtown Las Vegas.
Flash Flood, Clark
- When
- September 13, 7:00 AM PST to 9:15 AM PST
- Where
- Clark County, 1.54 mi ESE of Wann to 0.96 mi NE of Paradise
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 36.222, -115.094
Flash flooding affected much of the Las Vegas Valley. Water flowed through the intersections of numerous streets, with one described as a rushing river. Rocks, debris and mud covered some roads. Four feet of water and mud flooded the first floor of a home after a sound wall in the back yard failed. One swift water rescue was performed.
Lightning, Clark
- When
- September 13, 7:28 AM PST
- Where
- Clark County, 4.72 mi WSW of Bracken
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.103, -115.282
Lightning struck a home, damaging the roof.
Flash Flood, Clark
- When
- September 14, 1:10 PM PST to 1:30 PM PST
- Where
- Clark County, 5.79 mi W of Bracken to 5.87 mi W of Bracken
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.115, -115.303
Two drivers had to be rescued from the southbound off ramp of the 215 Beltway at Flamingo Road when they got trapped in standing water 3-4 feet deep.
Hail, Clark
- When
- September 16, 1:05 PM PST to 1:15 PM PST
- Where
- Clark County, 1.94 mi E of Boulder City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.976, -114.836
Hail, Lincoln
- When
- September 16, 1:20 PM PST to 1:30 PM PST
- Where
- Lincoln County, 1.34 mi NE of Pioche
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.941, -114.450
Flash Flood, Clark
- When
- September 16, 1:29 PM PST to 2:01 PM PST
- Where
- Clark County, Boulder City to 2.25 mi ESE of Boulder City Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.980, -114.870
Numerous streets were flooded in Boulder City.
Flash Flood, Lincoln
- When
- September 16, 5:35 PM PST to 7:00 PM PST
- Where
- Lincoln County, 6 mi WSW of Ursine to 3.98 mi NNW of Delmues
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.947, -114.322
Water and debris flowed across Highway 322.
Flash Flood, Lincoln
- When
- September 16, 7:30 PM PST to 9:00 PM PST
- Where
- Lincoln County, 3.19 mi N of Panaca Arpt to 2.13 mi N of Panaca
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.826, -114.422
Water and mud estimated at 75 feet wide flowed through Cathedral Gorge State Park, chasing approximately 20 campers out of their tents.
Flash Flood, Lincoln
- When
- September 16, 7:55 PM PST to 8:30 PM PST
- Where
- Lincoln County, 1.69 mi NNW of Panaca to 1.68 mi NNW of Panaca
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.803, -114.409
Water and debris flowed across Highway 93.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 13 to 15, 2011$1.2 million · 1 event
- Flash Flood in Arizona, September 13, 2011$750,000 · 1 event
- Flash Flooding in California, September 13, 2011$235,000 · 3 events
- Damaging Winds in California, September 13, 2011$177,000 · 65 kt wind · 4 events
- Wildfire in Texas, September 13 to 18, 2011$200,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 13, 2011$81,000 · 3 events
- Flash Flood and Wildfire in California, September 13 to 16, 20112 injured · $20,000 · 3 events
- Flash Flooding and Lightning Strike in California, September 13, 20113 injured · 3 events
- Damaging Wind in Arizona, September 13, 2011$30,000 · 50 kt wind · 1 event
- Drought in Texas, September 13 to 30, 201110 events
- Flash Flooding and Hail in Utah, September 13 to 17, 20111 in hail · 10 events
- Hail in Ohio, September 13, 20111 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334123, 334124, 334126, 334127, 334131, 334132, 334135, 334134, 334137, 334140, 334139.